Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 32, NWS Jackson, MS

April 12, 2019Jasper County, Smith County, Mississippi

NWS Jackson, MS issued this flash flood warning at Apr 12, 2019, 4:07 PM CDT for Jasper County, Smith County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2019, 4:07 PM CDT (21:07 UTC)
Expired
Apr 12, 2019, 6:13 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 69 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-150 m²/s²
0-3 km storm-relative helicity
-110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WGUS54 KJAN 122107
FFWJAN
MSC061-129-130000-
/O.NEW.KJAN.FF.W.0032.190412T2107Z-190413T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
407 PM CDT FRI APR 12 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northwestern Jasper County in east central Mississippi...
  Southeastern Smith County in central Mississippi...

* Until 700 PM CDT.

* At 406 PM CDT, emergency management reported heavy rain across the
  warned area. Three to four inches of rain have fallen.
  Flash flooding is already occurring, especially across several 
  roads in Sylvarena.

* Some locations that will experience flooding include...
  Louin, Montrose and Sylvarena. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3210 8918 3201 8931 3183 8946 3183 8955
      3207 8937 3217 8924

$$

DC
2 follow-up statements
090 
WGUS74 KJAN 122212
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
512 PM CDT FRI APR 12 2019

MSC061-129-130000-
/O.CON.KJAN.FF.W.0032.000000T0000Z-190413T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Smith MS-
512 PM CDT FRI APR 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN JASPER AND SOUTHEASTERN SMITH COUNTIES...

At 511 PM CDT, emergency management reported heavy rain across the 
warned area. Widespread three to four and a half inches of rain have 
fallen, especially in the Sylvarena and eastern Smith County, with 
up to three inches across northwest Jasper County. Flash flooding is 
already occurring and remains possible, especially near the 
Sylvarena area.

Some locations that will experience flooding include...
Louin, Montrose and Sylvarena. 

Additional rainfall amounts of one to two inches are possible in the 
warned area, especially in northwest Jasper County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3210 8918 3201 8931 3183 8946 3183 8955
      3207 8937 3217 8924

$$

DC
283 
WGUS74 KJAN 122313
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
613 PM CDT FRI APR 12 2019

MSC061-129-122316-
/O.CAN.KJAN.FF.W.0032.000000T0000Z-190413T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Smith MS-
613 PM CDT FRI APR 12 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN JASPER AND SOUTHEASTERN
SMITH COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3210 8918 3201 8931 3183 8946 3183 8955
      3207 8937 3217 8924

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 12, 1:34 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 12, 1:34 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
134 PM CDT Fri Apr 12 2019

...SEVERE WEATHER OUTBREAK SATURDAY AFTERNOON AND SATURDAY NIGHT...

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:

Peak times for TSRA activity include late this aftn and evng, and
then again by Saturday afternoon in western portions of the
forecast area. Outside of TSRA, expect VFR conditions to prevail
this afternoon through much of tonight with reduced ceilings due
to stratus increase during the predawn hours and expanding
northward before mixing upward during the late morning and aftn as
southerly surface flow begins to increase. /EC/

&&

.DISCUSSION...

The near term forecast update doesn't feature many changes with
lingering showers along the stalled boundary. We still expect
storms to redevelop with return flow late this afternoon and
evening, and a marginal risk for severe storms has been added for
this period as CAM guidance is suggesting the potential for
intense updrafts with hail potential. Looking ahead to the
expected severe weather outbreak late Saturday into Saturday
night, the most recent guidance suggests the greater severe
probabilities could expand eastward...more on this later in the
afternoon. /EC/

Prior discussion below:

Today and Tonight: A relatively weak cold front continues moving
across the forecast area this morning with a narrow band of showers
along it that are slowly diminishing. The boundary will continue its
progress to the east early this morning, but stall over southeast
portions by late morning. Weak convergence will continue to support
light showers in that proximity through much of the day. By late
afternoon, approaching mid level system from the west will provide
for stiffening wind fields and increasing isentropic ascent overtop
the stalled frontal boundary. As the boundary begins to return north
tonight, isentropic ascent will lead to showers and thunderstorms
where adequate elevated instability can be found. As the best ascent
moves into the ArkLaMiss Delta region, steepening mid level lapse
rates may lead to some rather robust convection where hail will be a
possibility. /GG/

Saturday through Thursday:  Severe storms are likely, including
the possibility of significant severe weather across the western
half of our CWA late Saturday afternoon and Saturday evening.
Additional severe storms are possible over east Mississippi
Saturday night.

Come Saturday morning a warm front will be moving north of our
northern zones in response to a deepening low pressure system over
the Southern Plains. This low pressure system will move to the
northeast and be over the mid Mississippi River Valley by Sunday
morning. The strengthening wind fields ahead of this system will
help draw north the marine layer with upper 60F to lower 70F dew
points and anomalous PWATs in excess of an inch and three quarters
north of our CWA during the afternoon. Model soundings indicate our
airmass will remain capped until mid afternoon but by late afternoon
convection is expected to ramp up including discrete storms over our
western zones. Considering the anticipated environmental parameters
in place at the time of convective initiation severe storms capable
of damaging winds, hail and tornadoes will be likely. A few strong
tornadoes will be possible. Locally heavy rain will also accompany
the storms and fall over soils that remain nearly saturated and
still experiencing backwater flooding. Rainfall amounts of two to
four inches are expected in the west with one to two inches in the
east. As the activity moves farther east into Mississippi and longer
into the evening the main severe storm threat will be from a band of
storms ahead of the associated cold front. The severe threat will
end early Sunday morning as the cold front shifts east of
Mississippi. Cooler and much drier air will filter into our region
in the wake of the front. Highs Sunday will be held in the 60s at
most locations. Coldest morning of the period is expected Monday
morning with lows in the low to mid 40s. A surface high will become
centered over our CWA Monday while shortwave ridging aloft moves
over our region. This will allow for a decent warm up and the start
of a warming trend going into the middle of the week. Ridging
surface and aloft will shift east Tuesday ahead of another shortwave
trough dropping over the Plains from the northwest. Models differ on
timing and evolution of this next low pressure system with the GFS
depicting a closed low and the ECMWF maintaining an open wave.
Consensus suggests rain chances will return to our CWA Wednesday and
increase into Thursday. There remains the potential for additional
heavy rainfall and a few strong to severe storms with this system
but wl refrain from introducing anything in the HWO until better
agreement occur in later model runs. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  63  81  60 /  32  65  63  98
Meridian      73  63  81  64 /  31  51  45  90
Vicksburg     70  63  80  58 /  24  58  85  98
Hattiesburg   78  65  82  65 /  22  50  39  90
Natchez       72  64  81  56 /  47  51  79  98
Greenville    67  60  75  57 /   8  71  90  98
Greenwood     69  61  77  59 /  18  61  71  98

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Apr 12, 6:21 AM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
621 AM CDT Fri Apr 12 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
621 AM CDT Fri Apr 12 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are expected across the region Saturday
afternoon into Sunday morning. The greatest threat for severe
storms exists along and west of I-55, but there is a chance of
severe storms across the entire area. In the west damaging winds
up to 80 mph, hail up to golf ball size and tornadoes are likely
with a few strong tornadoes possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Multiple rounds of thunderstorms with heavy rain Saturday
afternoon through Sunday morning will bring the potential for
flash flooding across portions of the area. The greatest threat
for flash flooding exists west of Interstate 55 where 2 to 4
inches of rain are expected with locally higher amounts possible.
Rainfall amounts of 1 to 2 inches with locally higher amounts
possible in a short amount of time are expected in the east.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sustained southerly winds of 25-30 mph with gusts up to 40 mph
are expected to develop over much of the area Saturday afternoon
and continue Saturday evening. These winds can down trees and make
driving hazardous for high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Apr 12, 4:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
405 PM CDT FRI APR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      SYLVARENA               32.01N 89.38W
04/12/2019                   SMITH              MS   EMERGENCY MNGR

            WATER ACROSS HWY 18 IN SYLVARENA.

&&

TW
Local storm report, Apr 12, 4:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
407 PM CDT FRI APR 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      4 S SYLVARENA           31.96N 89.38W
04/12/2019                   SMITH              MS   EMERGENCY MNGR

            WATER ACROSS SC RD 99 SOUTHEAST OF
            SYLVARENA.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:52 PM CDTRiver Flood WarningJANNoxubee12 days
Apr 12, 2:49 AM CDTSpecial Weather StatementJANAdams56 min
Apr 12, 4:17 AM CDTSpecial Weather StatementJANAdams43 min
Apr 12, 6:54 PM CDTSpecial Weather StatementJANFranklin36 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.